West Virginia, 2016

Damaging Winds in West Virginia, August 16, 2016

August 16, 2016 · NWS RLX · 2 events in 2 counties and zones

A moist and unstable air mass was in place with southwest flow aloft over the region. A northeast to southwest line of thunderstorms developed ahead of a disturbance in Southeast Ohio and tracked east across the 64 corridor.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A moist and unstable air mass was in place with southwest flow aloft over the region. A northeast to southwest line of thunderstorms developed ahead of a disturbance in Southeast Ohio and tracked east across the 64 corridor. One particularly strong storm was warned in Lawrence County Kentucky and produced some tree damage in Wayne and Lincoln counties. Rainfall amounts across the state were generally 0.5 to 1 inch however a few locations saw over 1 inch of rainfall in stronger storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 16, 1:38 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Aug 16, 1:38 PM EST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
238 PM EDT TUE AUG 16 2016

.SYNOPSIS...
Diurnal heating and abundant moisture will combine to produce
showers and storms today. Approaching cold front will move through
the forecast area Wednesday, followed by another over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 155 PM Tuesday...
Cold front crosses the area overnight tonight. Convection in the
warm sector already occurring aided by the diurnal heating.
Tonight though, there will be some deep layered shear of around 35
knots that could keep pcpn activity going along the front.

Any organized storm can produce heavy rain along their path. Minor
water problems could happen.
An h500 short wave will enhance PCPN activity Wednesday into
Wednesday night.

The front will remain in the vicinity...draped across the
Southern Forecast area on Thursday. Have kept the greatest, likely PoPs
across our Southern zones.

Used the super blend guidance for temperatures through the period.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 220 pm Tuesday...
Cold front and upper level short wave support will continue to
move slowly through the region on Wednesday night and exit on
Thursday. This will keep a chance of scattered showers and
thunderstorms in the forecast into Thursday morning. Showers and
thunderstorms will end from west to east Thursday...as the front
slowly exits the area by Thursday evening and stalls just south of
the region. Somewhat cooler and drier air This will keep the area
dry...at least through much of Friday and Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 230 pm Tuesday...

Models remain in good agreement on a stronger upper level short
wave trough pushing a stronger cold front through the area Sunday.
The front stalled to our south will lift northward on Saturday.
Plainty of moisture out ahead of this system will increase the
chances of showers and thunderstorms. Sunday the front pushes
through and exits on Monday. Cooler and drier air works into the
area late Monday night into Tuesday...as high pressure builds in
across the region. Pretty much stuck with a blend of guidance
temps throughout.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
As of 145 PM Tuesday...
A cold front approaches from the northwest tonight increasing
chance for showers and storms. The front should be along the OH
river by 06Z Wednesday, exiting the area by 12Z Wednesday morning.

VFR conditions will prevail at most sites through the period. The
exceptions will be if a site gets hit by a heavy showers or
storms which can produce brief IFR conditions this afternoon and
evening. Coded VCTS at most sites during the same time frame.

Abundant clouds are expected ahead of the front, perhaps to
prevent dense fog formation overnight. However, areas that receive
rainfall today will be more prom to fog tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z WEDNESDAY...

FORECAST CONFIDENCE...Medium

ALTERNATE SCENARIOS: Enough wind and cloud cover may remain
across the area tonight to prevent fog formation across most of
the area.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    H    L
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    L

AFTER 18Z WEDNESDAY...
Brief IFR conditions in sct showers and thunderstorms through
Thursday.
Hazardous weather outlook, Aug 16, 2:30 AM EST, 14 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
330 AM EDT TUE AUG 16 2016

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-170730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
330 AM EDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

STRONG STORMS ARE POSSIBLE TODAY AND MAY CAUSE WIND DAMAGE AND LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 16, 4:19 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
519 PM EDT TUE AUG 16 2016

OHZ067-075-084-162215-
VINTON-MORGAN-ATHENS-
519 PM EDT TUE AUG 16 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN VINTON...MORGAN AND
NORTHWESTERN ATHENS COUNTIES THROUGH 6 PM...

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
NELSONVILLE...GLOUSTER...MCCONNELSVILLE...LAKE HOPE STATE PARK...
CHAUNCEY...MALTA...BUCHTEL...STOCKPORT...JACKSONVILLE...TRIMBLE...
BRISTOL...BURR OAK STATE PARK...HACKNEY AND THE PLAINS.

LAT...LON 3975 8164 3967 8164 3966 8159 3962 8159
      3959 8167 3959 8171 3957 8172 3928 8238
      3937 8243 3939 8239 3939 8229 3945 8228
      3947 8224 3947 8217 3951 8216 3955 8209
      3955 8204 3958 8204 3976 8171
TIME...MOT...LOC 2114Z 248DEG 41KT 3935 8231

05
Special weather statement, Aug 16, 4:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
542 PM EDT TUE AUG 16 2016

KYZ105-WVZ005-006-013-162245-
LAWRENCE-CABELL-WAYNE-LINCOLN-
542 PM EDT TUE AUG 16 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAWRENCE...CENTRAL
WAYNE...NORTHWESTERN LINCOLN AND SOUTH CENTRAL CABELL COUNTIES...

AT 541 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR YATESVILLE
LAKE STATE PARK...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
LOUISA...WAYNE...YATESVILLE LAKE STATE PARK...FORT GAY...
EAST LYNN LAKE...KIAHSVILLE...CENTERVILLE...RANGER...WEST HAMLIN...
BRANCHLAND...FALLSBURG...HOUCKVILLE...SALT ROCK...
GENOA AND EAST LYNN.

LAT...LON 3800 8280 3814 8288 3837 8218 3812 8210
TIME...MOT...LOC 2141Z 240DEG 36KT 3811 8277

05

The radar

The Charleston,WV radar (KRLX), 60 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
August 16, 5:15 PM EST
Where
Wayne County, East Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.170, -82.380

One tree fell down.

Thunderstorm Wind, Lincoln

When
August 16, 5:25 PM EST
Where
Lincoln County, Branchland
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.220, -82.200

Several large branches fell down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643757, 643758.